Colorado, 2016

Flash Flooding and Damaging Winds in Colorado, September 2, 2016

September 2, 2016 · NWS GLD · 5 events in 3 counties and zones

During the afternoon and evening a group of strong to severe thunderstorms moved east across East Central Colorado. The main threat with these storms was the heavy rainfall and associated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and evening a group of strong to severe thunderstorms moved east across East Central Colorado. The main threat with these storms was the heavy rainfall and associated flooding. The majority of the flooding was reported in Kit Carson County with water running over highways and washing a county road out. The strongest wind gust reported was 61 MPH at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 2, 1:28 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 2, 1:28 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
228 PM MDT FRI SEP 2 2016

.SHORT TERM...(This evening through Saturday)
Issued at 226 PM MDT Fri Sep 2 2016

Main forecast issues will be the chance of thunderstorms and the
possibility of severe thunderstorms tonight and once again later
tomorrow afternoon. A secondary issue will be coverage of fog later
tonight into Saturday morning.

For tonight...Strong lee trough is pulling a generous amount of low
level moisture into the area at this time. At the same time a rather
strong shortwave trough, per pv/satellite analysis is approaching
from the Colorado. Some model differences but it does look like
that there will be a right rear quadrant of the upper jet moving
in as well. Rather moist and unstable environment is setting up
ahead of these features.

Thunderstorms are already developing to well to our west and
northwest. Guidance, especially the convective allowing guidance, is
producing a cluster of storms that moves across the area.
Considering the lift, moisture, and instability expected through
the night, these storms look to last into the overnight hours.
Considering the shear and instability parameters some of these
storms look to have a better chance of becoming severe than in
recent days. Also precipitable water values increases to near 1.5
inches. Storm movement is near 15 knots. Considering the storm
motion, these storms could produce locally heavy rainfall.

Behind the thunderstorms tonight, models once again increase
boundary layer moisture. Models overproduced fog this morning.
However stratus looks pretty certain. At this time plan on having
a patchy fog mention.

For Saturday...fog and stratus, to the west of any ongoing
thunderstorms, will burn off with the stratus being the last to go
as has been the case the last few days.

Another question is how much convection and where is it during the
entire day. Left front quadrant of the jet looks near or just north
of the forecast area in the morning. There appears to be a number of
shortwave troughs during this period which are poorly defined by the
output. There appears to be a shortwave still affecting the far
eastern portion of the area in the morning. So it does not appear
unreasonable to have some morning thunderstorms and will have some
kind of mention.

Models have pulled back some on the chance of thunderstorms. However
not sure why. It does not look like the air mass will not change
much with instability and shear parameters nearly the same or
slightly better than today, especially in the western portion of the
area.

Surface trough remains to the west of the area through the day.
However it is closer to the area than today. Also models are
consistent in developing a dryline near or over the western portion
of the area in the afternoon. Left front quadrant of above mentioned
jet looks to affect the far north and especially sections of the
area during the afternoon. The Ecmwf is also showing a possible
right rear quadrant over the southeast portion of the area in the
afternoon. A stronger shortwave appears to come in from the
southwest in the afternoon.

Instability axis through mid levels sets up along the Colorado
border by late afternoon. Air mass looks uncapped. Am concerned that
models underdoing convection overall, but especially that they are
not developing the convection far enough west. Considering all the
factors, a chance of afternoon storms look reasonable. Also would
consider tomorrow to have a similar severe and heavy rain threat
compared to todays.

.LONG TERM...(Saturday night through Friday)
Issued at 143 PM MDT Fri Sep 2 2016

A relatively active pattern will prevail Saturday night through
Friday. Shortwave will traverse the CWA Saturday night and into
Sunday morning. Much of the shower and thunderstorm activity will be
confined to the eastern portions of the CWA after midnight,
gradually moving off to the east. Dry weather is expected through
much of the day on Sunday through midday Monday. Another shortwave
will push through the region Monday afternoon and evening and will
allow thunderstorm development. There is good agreement between the
model guidance to indicate a southwest to northeast theta-e boundary
that will act as a focus for thunderstorm development. Instability
will be marginal at best with maximum CAPE around 1000 J/Kg. A
cold front will approach from the north as we head into Tuesday,
slowly pushing into the northern most portions of the CWA around
sunrise. PoPs will gradually increase as instability builds along
and ahead of the front as it becomes nearly stationary. The better
thunderstorm chances will remain north of I-70 with the highest
instability situated in our Nebraska counties. The front will
slowly shift eastward on Wednesday and pull the better PoPs with
it over to the northeastern portions of the CWA. Dry weather will
prevail in the western portions of the area, spreading east as we
head into Thursday and Friday.

Above average temperatures will build across the region ahead of the
cold front with lower to upper 90s expected on Sunday and Monday
afternoon. Highs will be near normal in the middle 80s Tuesday
through Thursday. Overnight lows will fall into the upper 50s to
middle 60s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM MDT Fri Sep 2 2016

Tricky and active period, especially for kgld. For kgld...
southerly winds will be sustained 17 to 22 knots with gusts up to
30 knots through the evening. Currently have mvfr ceilings.
Ceilings should continue to rise and become vfr within a couple of
hours. Thunderstorms are expected to develop to the west this
afternoon. Guidance is indicating that the main portion of this
cluster should be southwest of the site, however it will be close.
So chose to only put vcts at this time. If a storm is able to
affect the site, mvfr conditions could occur due to heavy
rainfall. During the overnight and early morning hours, mvfr
conditions will return with occasional ifr/lifr conditions
possible. Conditions should improve after 15z.

For Kmck...southerly winds of near 17 knots with gusts to near 25
knots are expected through early this evening. At this time there
is only a low chance of thunderstorms for tonight. So chose to
leave any mention of storms out of the forecast. Vfr conditions
will become mvfr with occasional ifr after 08z.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...TL
AVIATION...BULLER
Hazardous weather outlook, Sep 2, 9:36 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT FRI SEP 2 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1036 AM MDT FRI SEP 2 2016 /1136 AM CDT FRI SEP 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN
COLORADO THIS AFTERNOON. THESE STORMS WILL THEN MOVE ACROSS THE
AREA THROUGH THE OVERNIGHT HOURS. SOME OF THESE THUNDERSTORMS COULD
BECOME SEVERE, ROUGHLY ALONG AND WEST OF A LINE FROM BENKELMAN TO
GOODLAND TO TRIBUNE, WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF THE CENTRAL HIGH PLAIN REGION EACH DAY THROUGH THE FORECAST
PERIOD. ON SATURDAY...A FEW THESE THUNDERSTORMS COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Sep 2, 2:37 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT FRI SEP 2 2016

COZ091-022200-
KIT CARSON COUNTY CO-
337 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 400 PM MDT...

AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF FLAGLER...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLAGLER.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 394 AND
398.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 10296 3957 10295 3935 10283 3923 10307
      3937 10316 3940 10316
TIME...MOT...LOC 2136Z 232DEG 14KT 3937 10302

HILL/HUSTED
Local storm report, Sep 2, 3:33 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT FRI SEP 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     SEIBERT                 39.30N 102.87W
09/02/2016  M48.00 MPH       KIT CARSON         CO   MESONET

            TIME ESTIMATED FROM RADAR.

&&

RHUSTED

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
September 2, 3:40 PM MST
Where
Yuma County, 7.2 mi SW of Clarkville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.308, -102.719

Pea size hail also occurred with the storm.

Thunderstorm Wind, Kit Carson

When
September 2, 4:57 PM MST to 5:04 PM MST
Where
Kit Carson County, 3.95 mi S of Burlington
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.244, -102.284

Flash Flood, Kit Carson

When
September 2, 5:50 PM MST
Where
Kit Carson County, 7.9 mi S of Seibert to 7.88 mi S of Seibert
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.186, -102.879

A portion of CR L near the CR L/Highway 59 intersection was washed out from the rainfall.

Flash Flood, Kit Carson

When
September 2, 6:18 PM MST to 9:18 PM MST
Where
Kit Carson County, 4.14 mi S of Burlington to 4.15 mi S of Burlington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.240, -102.278

Five to six inches of water was flowing over Highway 385 just south of the CR R intersection.

Flash Flood, Cheyenne

When
September 2, 7:30 PM MST to 10:30 PM MST
Where
Cheyenne County, 14.65 mi NNW of Firstview
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
39.010, -102.650

Six inches of water was flowing over CR 28 halfway between CR DD and CR FF where one of the branches of the North Fork of the Smokey River flows under CR 28. Three inches of rainfall was measured at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659190, 659191, 659192, 659193, 659194.